Coming Clean - Post-Steroid Syndrome

Post Steroid Syndrome

There are Tremendous Mental and Physical Risks to Steroid Abuse

fitFLEX Articles - Learn, Share and Discover




What's wrong with me? I feel tired and depressed. My joints ache. I can' t seem to get enough carbohydrates. Then after I eat, I just want to lie down and go to sleep. I look so puffy and bloated-I'm holding enough water to sink a ship. My hands and feet are always cold. I get rashes for no apparent reason. And with the mood swings I've been having, my family and friends can barely put up with me. I haven't taken any steroids for six months now. I thought I'd be back to normal. Am I going crazy?

Depression. Fatigue. Water retention. Rashes. Carbohydrate cravings. Cold hands and feet. Violent mood swings. This person is not going crazy, and is not suffering from a mysterious disease. Like thousands of others across the United States and around the world, this person elected to take anabolic steroids. And like so many others, he or she decided to stop and expected to regain a normal state of health in a matter of months. But now comes a painful discovery: Stop-ping steroid abuse is much more involved than getting rid of a few spare bottles and syringes.

How do steroids affect the human body? What, if anything, can be done to help steroid abusers recuperate once they have stopped the abuse? Detoxification programs for abusers of alcohol, cocaine, heroin and other toxic substances can be found in every major city in the United States, while the issue of steroid abuse has been left virtually unaddressed. Because of recent events, however, this situation may soon be corrected.

At the 1988 Summer Olympics in Seoul, Korea, anabolic steroids vaulted into the spotlight, forcing the world to realize the extent to which steroid abuse has infiltrated competitive sports. Football, baseball, boxing, track and field, swimming, weightlifting and bodybuilding have been rocked by steroid scandals, and the list of "unclean" sports continues to grow. Thanks to newscasts, talk shows and sports magazines, the public has become familiar with the horrors of anabolic steroids. Americans have seen the plight of the boxer who lost his legs and the former pro football player who needs a heart transplant-both tragedies the result of steroid abuse- and they have been exposed to the side effects of steroids, such as liver damage, heart disease, sterility, heightened aggressiveness, cystic acne, deepening of the voice, male pattern baldness and gynecomastia.

As astounding as this coverage may be, the complete picture is even more sobering. For every Ben Johnson or Angel Meyers who gets caught with his hands in the steroid cookie jar, there are literally tens of thousands of other steroid abusers who never make the headlines. Many are competitive athletes feeling pressure to be the best in their chosen field. Others don't compete in sports but feel that steroids enhance their appearance and help them gain recognition and respect.

So for a variety of reasons pills are swallowed and shots are taken. It's not that steroid abusers haven't heard the horror stories. Many believe that side effects only happen if large doses of steroids are taken repeatedly. They think that by doing "safe" cycles and maintaining good nutritional habits, they can greatly reduce or even eliminate the risks.

This false sense of security, while extremely dangerous, is understandable: Steroids can be used for months without causing visible side effects. Therefore, the user assumes that no damage has been done and that steroids are safe if taken correctly.

Certain steroids do have more dangerous, immediate and obvious side effects than others; for example, a woman who uses a potent steroid such as Anadrol is very likely to take on obvious masculine characteristics. If, however, she uses a so-called mild steroid such as Anavar, she probably wouldn't experience the same side effects. Does this mean that "mild" steroids are safe? The answer is a resounding No!

Consider the following facts: At its peak the male body produces 17 micrograms of testosterone per day. One Anavar tablet, on the other hand, contains 2.5 milligrams of testosterone, or more than 1,000 times peak daily production. And that's just one tablet of a so-called mild steroid.

Now consider a typical eight-to-12-week "light" steroid cycle: four to six Anavar tablets per day plus 50 milligrams of Durabolin per week. If the user is a bodybuilder, the cycle might also include various nonsteroidal drugs such as estrogen blockers and diuretics. At this point (and remember, this is a "light" cycle) the body has been hit with at least 100,000 times more toxins than it is capable of handling.

With its normal regulatory capacity vastly exceeded, the body begins to shut down normal operations. The kidneys, liver, heart, pancreas and colon are all damaged. The endocrine system (including the thyroid, adrenal and pituitary glands and related hormones) functions in a sub-normal manner. Natural hormone production decreases, and so steroid users often take nonsteroidal hormonal drugs to compensate. The immune system also suffers and cannot provide adequate protection from illness, hence many steroid abusers turn to antibiotics. In short, although the steroid user is not aware of what has happened, every system and organ in his or her body has been adversely affected by the influx of toxic chemicals.

As long as these drugs are being taken, they provide some type of stability, and the steroid user may not experience any symptoms of damage for some time. But what happens when the individual stops using steroids and associated nonsteroidals? Not knowing how their bodies have been affected, steroid users expect to return to a pre-steroid state of health after they stop using them.

But within a few months they are experiencing post-steroid syndrome: achy joints, listlessness, carbohydrate cravings, hives and rashes, depression, moodiness and a host of other problems. Chances are they do not connect these symptoms with steroid use. This lack of understanding prevents most former steroid users from openly discussing the situation and seeking help; however, their bodies cannot recuperate without outside intervention.

Coming Clean is a series of articles designed to help former steroid users understand post-steroid syndrome and how they can overcome it. The series will provide in-depth explanations of prevalent post-steroid health problems such as toxic immune syndrome, candidiasis (a digestive disorder) and subnormal metabolism. It will also examine successful forms of treatment now being used by a small sector of the medical community. In addition, Coming Clean will cover training and competing for the former steroid user.

As with any form of substance abuse, it is easier to continue abusing steroids than it is to quit. This is one reason why, in spite of all the warnings, steroid abuse continues to be a prevalent part of our world. Those involved with this article commend everyone who has made the important decision to eliminate steroid abuse from their lives.




Related Articles